Q:

What is the warning about acetaminophen and liver damage?

A:

Quick Answer

A warning about acetaminophen and liver damage was provided by the U.S. Department of Health and Human Services, after an advisory committee meeting was held in 2009, states the U.S. Food and Drug Administration. The warning explains the risk of liver injury due to acetaminophen overdose and inappropriate use.

Continue Reading
What is the warning about acetaminophen and liver damage?
Credit: WR36 iStock / Getty Images Plus Getty Images

Full Answer

The warning about acetaminophen and liver damage seeks to prevent cases of liver injury from the incorrect use of prescription and over-the-counter medicines containing the ingredient, explains FDA.gov. Acetaminophen overdose can cause abnormal liver function, liver failure and, potentially, death. Additionally, the warning notes that the effects of liver damage may not be apparent immediately following an overdose or could cause symptoms similar to those caused by an illness such as the flu. Exceeding the recommended dosage of acetaminophen by even a minimal amount can damage the liver.

The FDA warns that acetaminophen is normally safe when used as directed. However, the warning explains why it is important for consumers to read medication labels and avoid taking more than one drug containing acetaminophen at a time, according to the FDA. The warning also states that the risk of liver injury increases in people who have liver disease or drink three or more alcoholic beverages per day while also taking acetaminophen. Additionally, the warning recommends that a physician be consulted if a patient is unsure of how to use acetaminophen appropriately.

Learn more about Medications & Vitamins
Sources:

Related Questions

Explore